Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2020, 4:55 PM EDT for Tipton County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 4:55 PM EDT (20:55 UTC)
- Expired
- Jul 8, 2020, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tipton County, IN
The radar
The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:12 PM EDT | TSTM WND DMG | 3 Wnw Tipton, IN | TWO TREES DOWN ACROSS ROADS (550W AND 500 W) EAST OF 31 AND SOUTHWEST OF SHARPSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WUUS53 KIND 082055
SVRIND
INC159-082130-
/O.NEW.KIND.SV.W.0065.200708T2055Z-200708T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
455 PM EDT Wed Jul 8 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Tipton County in central Indiana...
* Until 530 PM EDT.
* At 454 PM EDT, a severe thunderstorm was located over Tipton, or 12
miles south of Kokomo, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tipton and Sharpsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4022 8597 4022 8617 4040 8620 4041 8608
4041 8599
TIME...MOT...LOC 2054Z 333DEG 3KT 4030 8609
HAIL...1.00IN
WIND...60MPH
$$
NIELD1 follow-up statement
666
WWUS53 KIND 082127
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
527 PM EDT Wed Jul 8 2020
INC159-082136-
/O.EXP.KIND.SV.W.0065.000000T0000Z-200708T2130Z/
Tipton IN-
527 PM EDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TIPTON COUNTY WILL
EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4022 8597 4022 8617 4040 8620 4041 8608
4041 8599
TIME...MOT...LOC 2126Z 333DEG 3KT 4028 8607
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:09 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 8, 4:09 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 409 PM EDT Wed Jul 8 2020 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 344 PM EDT Wed Jul 8 2020 The hot and humid pattern with daily chances for periodic showers and thunderstorms will continue the next few days. The shower and thunderstorm chances will increase from Thursday night through Friday though as an upper low tracks southeastward across the Great Lakes Region. Temperatures will dip a bit over the weekend in the wake of the associated cold front, but not by much. High temperatures will still top off in the mid to upper 80s from Friday through Monday. Another warming trend will then commence Tuesday with the 90s returning. After some brief ridging on Saturday, a second wave will bring additional chances for showers and thunderstorms on Sunday. && .NEAR TERM /Tonight/... Issued at 344 PM EDT Wed Jul 8 2020 Diurnally driven showers and thunderstorms have been pulsing all afternoon and will continue to do so through early evening. So far, the main threats have been small hail, gusty winds, and brief downpours. But, of course, cannot entirely rule out an isolated storm reaching severe levels through the evening hours, will continue to monitor. Any storms that have formed so far though have exhibited little movement. Will continue with an SPS through this evening to highlight the heat and humidity. Currently, temperatures are still in the upper 80s/low 90s outside of rain showers/thunderstorms. Areas that have had thunderstorms have had significant drops in temperature though with Indy currently sitting at 74 degrees. && .SHORT TERM /Tomorrow through Saturday/... Issued at 344 PM EDT Wed Jul 8 2020 Much of the same can be expected tomorrow, diurnally driven showers and thunderstorms in the heat of the day. Highs will top off in the low 90s again with dewpoints in the low 70s. Unlike tonight though, shower and thunderstorm chances will increase further tomorrow night as an upper low drops into the Lower Great Lakes Region. Forcing with this low and associated cold front will be from Friday morning through Friday afternoon, and this was captured well by the latest National Blend of Models. As a result, did not deviate from the likely and categorical Pops across the area on Friday. In addition, the slightly lower daytime highs in the mid to upper 80s also look reasonable for Friday. As the aforementioned upper low pushes farther east and brief ridging strengthens over central Indiana, precipitation chances will end across the western half of central Indiana by Friday night with only low chances for showers and thunderstorms into Saturday across the eastern half. The slightly cooler temperatures will continue through the end of the short term period with highs in the mid to upper 80s. && .LONG TERM /Saturday Night through Wednesday/... Issued at 158 PM EDT Wed Jul 8 2020 ECMWF shows NW flow in place aloft on Saturday night through Monday Night due to strong Ridging in place over the western plains. This will allow a cooler and drier flow across Central Indiana for the latter half of the weekend and start of the work week. Chances for rain should be minimal as mainly subsidence will be in play on the lee side of the ridge aloft. Furthermore a significant surface system fails to be present as the surface remains unorganized. There will also be lower chances for diurnal convection as we will be dealing with a less humid air mass. The upper flow is suggested to return to southwesterly by Tuesday and into Wednesday by the ECMWF. Meanwhile at the surface low pressure is suggested to develop over the plains...allowing the return of a very warm and humid air mass to Indiana. You know what that means...BACK TO THE SWEATBOX! Anyways...Expect daily chances for storms to return by midweek with above normal temperatures. && .AVIATION /Discussion for the 082100Z Tafs/... Issued at 500 PM EDT Wed Jul 8 2020 Thunderstorms are firing across parts of central Indiana, but none are currently occurring at a TAF site. Thus will continue with VCTS at all sites and monitor for anything more explicit. Winds will gust some and change direction as outflow boundaries move through. Will try to adjust these as necessary but predictability of new wind direction and exact timing of outflow moving through is pretty low. Previous discussion follows... Mainly VFR Conditions are expected to continue this taf period. The very warm humid air mass in place across Central Indiana will continue to remain in place across Central Indiana this afternoon and through Thursday. Diurnal afternoon convection will continue as convective temps will be reached. Have used VCTS to account for these storms...as confidence for precise locations and timing is low. Any storm that strikes a Taf site may produce brief MVFR to IFR conditions...but the far majority of hours this Taf period will be VFR. After heating is lost this evening...skies will again become mostly clear until heating resumes on Thursday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM....Puma AVIATION...JP/CP
Hazardous weather outlook, Jul 8, 6:02 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 602 AM EDT Wed Jul 8 2020 INZ021-028>031-035>049-051>057-060>065-067>072-091015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 602 AM EDT Wed Jul 8 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Patchy morning fog is possible. Thunderstorms are possible by this afternoon. Hazards: Reduced visibilities. Lightning strikes and brief heavy rain. Timing: Fog through 8 am. Thunderstorms after 1 pm. Discussion: High pressure will keep it hot and humid today with another chance of thunderstorms by afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorms are possible over all or parts of central Indiana through Monday. The best chance will be on Friday afternoon when a few strong or severe storms are possible. Lightning, brief heavy rain and gusty winds are threats from any thunderstorm. The Heat index will reach 100 Wednesday and Thursday afternoons. Discussion: A sharp upper level trough of low pressure and cold front will move through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 8, 3:16 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Indianapolis IN 316 PM EDT Wed Jul 8 2020 INZ047-055-082015- Johnson IN-Marion IN- 316 PM EDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND SOUTHERN MARION COUNTIES UNTIL 415 PM EDT... At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near Southport, or 8 miles south of Indianapolis. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Indianapolis, Greenwood, Beech Grove, Southport, Warren Park, Homecroft and Monument Circle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3958 8620 3971 8632 3982 8603 3964 8599 TIME...MOT...LOC 1915Z 253DEG 1KT 3967 8620 NIELD
Special weather statement, Jul 8, 3:43 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Indianapolis IN 343 PM EDT Wed Jul 8 2020 INZ021-028>031-035>049-051>057-060>065-067>072-082345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 343 PM EDT Wed Jul 8 2020 ...Heat Index Values 95 to 100 Degrees This Evening... The combination of temperatures in the low to mid 90s and dew points in the lower 70s will result in the heat index values of 95 to 100 degrees through early evening. Heat indices are expected to reach 95 to 100 degrees again tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of water to stay hydrated. Limit outdoor activity when possible. If driving, always remember to never leave children or pets unattended in a vehicle.
Special weather statement, Jul 8, 4:33 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
433 PM EDT Wed Jul 8 2020
INZ031-082130-
Howard IN-
433 PM EDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD COUNTY UNTIL 530
PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kokomo. This storm was nearly stationary.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kokomo and Indian Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4041 8601 4040 8619 4040 8624 4056 8623
4056 8600
TIME...MOT...LOC 2033Z 209DEG 2KT 4049 8610
NIELDLocal storm report, Jul 8, 4:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 N KOKOMO 40.49N 86.13W
07/08/2020 HOWARD IN TRAINED SPOTTER
TREES AND POWER POLES DOWN ON NORTH END OF
KOKOMO.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:12 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 33 min |
| Jul 8, 3:16 PM EDT | Special Weather Statement | IND | Marion | 59 min |
| Jul 8, 4:33 PM EDT | Special Weather Statement | IND | Howard | 57 min |
| Jul 8, 4:43 PM EDT | Severe Thunderstorm Warning | IND | Howard | 32 min |
| Jul 8, 5:13 PM EDT | Areal Flood Advisory | IND | Howard, Tipton | 4 hr |
| Jul 8, 5:15 PM EDT | Areal Flood Advisory | IND | Carroll | 4 hr |
| Jul 8, 5:36 PM EDT | Special Weather Statement | IND | Boone | 39 min |
| Jul 8, 5:45 PM EDT | Special Weather Statement | IND | Madison | 45 min |
| Jul 8, 5:46 PM EDT | Special Weather Statement | IND | Tipton | 44 min |
| Jul 8, 6:11 PM EDT | Areal Flood Advisory | IND | Delaware, Madison | 3 hr |
| Jul 8, 6:13 PM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Montgomery | 3 hr |
| Jul 8, 7:20 PM EDT | Special Weather Statement | IND | Fountain | 40 min |
| Jul 8, 7:43 PM EDT | Special Weather Statement | IND | Parke | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.